High Wind, Guadalupe Mountains of Culberson County
- When
- March 15, 7:38 AM MST to 7:38 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
An upper level trough moved out of the desert southwest on|Thursday. Strong winds associated with this trough mixed into|the Guadalupe Mountains as a result.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough moved out of the desert southwest on|Thursday. Strong winds associated with this trough mixed into|the Guadalupe Mountains as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 15, 4:21 AM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 AM CDT Thu Mar 15 2018
.DISCUSSION...
See 12z aviation discussion below.
&&
.AVIATION...
Winds will increase and be gusty out of the southwest to west by
this afternoon. Winds could gust as high as 35-40 knots for CNM
and HOB with blowing dust possible. Winds may briefly shift
towards the south for MAF and FST this evening then weaken and
become westerly later tonight.
.PREV DISCUSSION... /issued 402 AM CDT Thu Mar 15 2018/
DISCUSSION...
The main weather focus this forecast period will be fire weather
concerns, please see the discussion below for more information.
Otherwise zonal flow will create dry and warmer than normal
conditions to persist into next week. A quick moving trough will
cause strong winds in the Guadalupe Mountains, with windy
conditions spreading east and south into the adjacent plains in
southeastern New Mexico and into the Big Bend. There will be a
chance for isolated to widely scattered thunderstorms developing
this afternoon and early evening, but low surface dewpoints and
very fast cell movement will greatly limit any QPF amounts. Winds
diminish overnight and will remain light across most of the area
until Sunday when low pressure moving across the western U.S.
reaches the plains and strong winds again develop in the
Guadalupe Mountains with very windy conditions also seen across
much of the remainder of the area. Any frontal passages the next
several days will be associated with highly modified airmasses and
very little cold air advection.
Hennig
FIRE WEATHER...
Fire weather concerns increase today with the approach of an upper
trough. Winds will increase across the area with wind speeds of at
least 20 mph across the southeast New Mexico plains, Guadalupe
Mountains, Davis Mountains, Van Horn area, and Upper Trans Pecos.
Minimum relative humidities of 15 percent or below will be present
today across portions of southeast New Mexico and the Upper Trans
Pecos. RFTI values will be 4 to 5 across most of southeast New
Mexico, the Guadalupe Mountains, and southward to portions of the
Rio Grande. ERCG values look to be between 70 and 80 percent across
most of the area. A Red Flag Warning is in effect this afternoon
into early this evening for the southeast New Mexico plains where
conditions are most favorable for fire weather.
Widespread low RH values will be present on Friday, but winds are
only expected to be above 20 mph in the Guadalupe Mountains. RFTI
values will be 5 to 6 across the Guadalupe Mountains and 2 to 3
across most of the plains along and north of the Pecos River. A Fire
Watch/Red Flag Warning may be issued later for the Guadalupe
Mountains but at the very least a Fire Danger Statement will likely
be issued for Friday. Widespread low RH values will again be present
on Saturday with similar winds as Friday. RFTI values are expected
to get up to 4 in the Guadalupe Mountains.
Sunday looks to be the most significant fire weather day this
forecast period with possible critical conditions across a large
portion of the area. Low RH values will be across the area except
maybe the Guadalupe and Davis Mountains, wind speeds will be at
least 20 mph across areas along and north of I-10. RFTI values are
expected to be 5 to 6 across practically all of the area along
and north of I-10.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 48 80 48 / 10 10 0 0
Carlsbad 81 43 77 46 / 10 0 0 0
Dryden 83 51 86 57 / 20 20 0 0
Fort Stockton 81 50 80 53 / 20 10 0 0
Guadalupe Pass 69 43 65 47 / 10 0 0 0
Hobbs 79 40 75 45 / 10 0 0 0
Marfa 72 40 71 43 / 20 10 0 0
Midland Intl Airport 81 49 79 49 / 20 10 0 0
Odessa 80 48 79 50 / 20 10 0 0
Wink 83 45 80 48 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 10 AM this morning to midnight MDT
tonight for Guadalupe Mountains of Eddy County.
Wind Advisory from noon today to 9 PM MDT this evening for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
Red Flag Warning from noon today to 7 PM MDT this evening for
Southeast Plains.
TX...High Wind Warning from 10 AM this morning to midnight MDT
tonight for Guadalupe Mountains.
Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 10 PM
CDT /9 PM MDT/ this evening for Davis/Apache Mountains Area-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
&&
99/99/Hazardous Weather Outlook National Weather Service Midland/Odessa TX 336 AM CDT Thu Mar 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-160845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 336 AM CDT Thu Mar 15 2018 /236 AM MDT Thu Mar 15 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible today into tonight across portions of the Permian Basin south to the Big Bend. Very windy conditions will be present today across the western half of the area. Patchy blowing dust is possible this afternoon. A High Wind Warning is in effect for the Guadalupe Mountains today and a Wind Advisory is in effect for southeast New Mexico, the Upper Trans Pecos, Van Horn area, Davis Mountains, and Marfa Plateau this afternoon into this evening. Critical fire weather conditions are expected today across the southeast New Mexico plains. A Red Flag Warning is in effect for this area for this afternoon into early evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Fire weather concerns remain place Friday and Saturday, but are expected to escalate considerably on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735192, 735193.